Low Reaction and One Mom’s ‘Must Have Item’ May Surprise You!!!!!

going lowWhat happens when your child experiences a hypoglycemic reaction?  I have written before the importance of being prepared by having ‘practice runs’ and not waiting for the actual incident to know what to do.  Know where everything is and utilize expired glucagon to actually mix it and be ready.

What you also need to know that is if your child experiences an extreme low and you treat it with or without glucagon, your child will not just ‘pop’ up and be ready to go.  Think of the last time you were drunk…..that is sort-of what your child is feeling.  The recovery time after treatment varies with each individual but know that it takes 15-30-45 minutes until they star to react to what you give them.

The other thing to remember is that, depending on how bad the low reaction is–and depending on how it was treated, the rest of the day and maybe even the next could be shot also.  It is so different in each individual but know that recover time is important to understand and your child’s may differ from someone else’s in quantum leaps.

So when treating a low, give it some time.  Know that your child’ state of mind is altered.  They may (and probably will) say things and do things that they do not mean and in most cases will not remember after the incident has passed.  I call on others to chime in today about what you have noticed about treating our child’s low reaction that might help others?

One mom told me once that she always had a bottle of wine that never got used and was strictly for a hypoglycemic reaction.  I was puzzled as she shared this point and I was extremely interested to know why she had it and what it could possibly be used for in this type of emergency situation?

She answered with a smile, “…..it is for after the incident passes, and it is for me.  If after I get through it, I do not want to find that the only wine I like; we are out or have none.  So tucked away is “my bottle” which is as ready for me afterwards as the glucagon is for my child.”

Who was I to argue……………..honestly, I now have one too.

I am a diabetes dad.

Please visit my Diabetes Dad FB Page and hit ‘like’.

 

0 thoughts on “Low Reaction and One Mom’s ‘Must Have Item’ May Surprise You!!!!!

  • My son has never popped back up. His severe lows have always been first thing in the morning. He’s now 17, dx’d at 3, and has probably required glucagon about a dozen times. He is definitely out for the day, and still feeling pretty horrible, but able to function on the next. It just is what it is. You’re right when you say no two people react the same. Also, he is now a strapping young man. Last hypoglycemic incident was just over 3 mos ago and I was unable to give him the injection. Have a plan for getting help, whether it’s a spouse, neighbor, or paramedics. In my case, I was home alone as he went through a four minute seizure (yep, he has what looks like a full blown grand mal seizure…. But isn’t). After the seizing stopped, I mixed the glucagon and attempted to inject it in his thigh. This is when he emulated an angry drunk and I received a punch to the arm. Thankfully, my husband and his partner arrived moments later and together were able to get the glucagon on board.

    I wish I liked wine… I could have used it that day.

  • Wow, I have my kids practice fire drills, the “what if” game, it never occurred to me
    to drill the family on what to do. Look’s like my week-end is planned. Better get all
    my helpers involved, along with people at my church and her friends.
    Your right everyone who is involved should know what to do.
    I’ll make it through this first year yet!!
    Thank you.

Leave a Reply

Your email address will not be published.

You may use these HTML tags and attributes:

<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>